Louisiana, 2024

Damaging Winds in Louisiana, June 3, 2024

June 3, 2024 · NWS JAN · 9 events in 7 counties and zones

An organized complex of severe storms, a long tracked mesoscale convective system (MCS), tracked west to east on the evening of June 3rd. This complex began across southern Arkansas into northern and central Louisiana before progressing into Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An organized complex of severe storms, a long tracked mesoscale convective system (MCS), tracked west to east on the evening of June 3rd. This complex began across southern Arkansas into northern and central Louisiana before progressing into Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 3, 7:02 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 3, 7:02 PM CST, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
802 PM CDT Mon Jun 3 2024

...New MESOSCALE UPDATE, AVIATION...

.MESOSCALE UPDATE...
Issued at 754 PM CDT Mon Jun 3 2024

The anticipated squall line is blowing into far northwestern
portions of our forecast area at the present time - moving into
northeast Louisiana, far southeast Arkansas, and northwestern
portions of Mississippi. Westerly deep-layer wind shear and the
availability of moist unstable air ahead of this line of storms
should see it continue south and east over the next few hours. The
greatest instability is located along the southern flank of the
system, and it's anticipated that the portions moving south or
southeast will have the greatest damaging wind threat. Some hail
has been observed with isolated storms that popped up ahead of the
line, but generally the wind and heavy rain will be the main
concerns into this evening. Isolated showers and storms continue
elsewhere in the forecast area, but activity remains mostly below
severe thresholds and is diminishing in coverage. /NF/

&&

.DISCUSSION...
Issued at 342 PM CDT Mon Jun 3 2024

Through Tuesday: The primary focus this evening will be on an MCS
approaching from the northwest. Extrapolation brings this system
through western portions of the area this evening, but it's still
a bit questionable how a less unstable environment over southern
AR/northern LA might affect the integrity of the system. Assuming
the system maintains its intensity, we are keeping the threat for
severe weather going for the western half of the area, with the
primary concern being for damaging wind gusts. Thereafter, it is
likely the system will dissipate quickly should it reach eastern
MS.

Going into Tuesday, we will be monitoring for the next potential
MCS as active westerlies remain over the region. Much of the
guidance shows such a system may be more likely earlier in the
day, and as has been the case, damaging wind gusts will continue
to be the primary concern.  /EC/

Tuesday night through Sunday night: the extended forecast remains
on track as an unsettled weather pattern continues through the
mid-week with shortwave disturbances and an approaching frontal
boundary moving through the area. Post frontal passage will bring
a brief drying period Friday through Sunday, but then rain
chances will return by Sunday afternoon through the end of the
period as guidance shows the aforementioned frontal boundary
lifting northward from the Gulf coast. Seasonable temperatures
are expected throughout the extended period with highs in the
upper 80s/lower 90s and lows in the upper 60s to lower 70s.

An active weather pattern is expected to continue Tuesday evening as
upper-level westerly/northwesterly flow pushes shortwave
disturbances from the central Plains through the region. With a
moist airmass, decent instability parameters, and bulk shear in
place, some organized convection will be possible but severe weather
is uncertain. Isolated showers and thunderstorms will be possible
along/north of HWY 82 and eastern MS before spreading areawide
Wednesday.

A low pressure center near Lake Superior is expected to progress
towards the Atlantic Northeast, pushing an associated cold front
towards the southeast region Thursday. As a result,
shower/thunderstorm chances will continue. We will continue to
monitor any chances for severe weather with this system. Post
frontal passage is expected to bring quiet and slightly lower
dewpoints to the area to begin the weekend as a surface ridge
shift eastward. The aforementioned frontal system is expected to
stall near the Gulf coast and lift northward, resulting in rain
chances returning on Sunday afternoon and remaining until the end
of the period. /SW/

&&

.AVIATION...
(00Z TAFS)
Issued at 754 PM CDT Mon Jun 3 2024

Main risk for aviation during the TAF period will be TSRA and the
potential for variable conditions near any storms. A line of
storms moving southeast across the forecast area through at least
08Z Tuesday could bring severe wind gusts, variable ceilings, and
reduced visibility with heavy rainfall. Some threat for low
stratus and MVFR ceilings will build in as rainfall threat
diminishes, and then scattered SHRA or TSRA will be possible again
after 18Z Tuesday. Confidence in timing or location for any storms
during that time frame were too low to mention in the TAFs at this
time. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  89  73  89 /  50  40  20  50
Meridian      69  89  71  91 /  40  60  30  40
Vicksburg     72  89  73  89 /  70  40  20  50
Hattiesburg   72  91  73  92 /  50  40  20  30
Natchez       72  89  73  89 /  40  40  20  40
Greenville    72  88  73  87 /  80  40  20  60
Greenwood     71  88  73  87 /  70  50  30  70

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

EC/SW/NF

In the hours before

Special weather statement, Jun 3, 4:16 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
516 PM CDT Mon Jun 3 2024

MSZ055-032245-
Simpson MS-
516 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SIMPSON COUNTY THROUGH
545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm over
Union, or 11 miles southwest of Mendenhall, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Pinola and Shivers around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3178 9009 3193 9015 3201 8996 3181 8988
TIME...MOT...LOC 2216Z 251DEG 15KT 3188 9005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 3, 4:34 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
534 PM CDT Mon Jun 3 2024

MSZ062-032300-
Lincoln MS-
534 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LINCOLN COUNTY THROUGH
600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Lincoln, or 7 miles southwest of Brookhaven, moving northeast at
20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Brookhaven and Loyd Star around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3148 9063 3156 9063 3170 9048 3153 9031
      3142 9058
TIME...MOT...LOC 2234Z 230DEG 19KT 3153 9054

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 3, 4:52 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
552 PM CDT Mon Jun 3 2024

MSZ049-055-056-032315-
Smith MS-Rankin MS-Simpson MS-
552 PM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN RANKIN...
NORTHEASTERN SIMPSON AND CENTRAL SMITH COUNTIES THROUGH 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Mendenhall, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Martinville around 555 PM CDT.
  Cato around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3196 9008 3220 8992 3200 8939 3179 8955
      3178 8960
TIME...MOT...LOC 2251Z 213DEG 16KT 3195 8983

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NF
Special weather statement, Jun 3, 6:01 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
701 PM CDT Mon Jun 3 2024

MSZ048-053-054-040030-
Copiah MS-Hinds MS-Claiborne MS-
701 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLAIBORNE...
SOUTHWESTERN HINDS AND NORTHWESTERN COPIAH COUNTIES THROUGH 730 PM
CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carpenter, or 17 miles west of Crystal Springs, moving northeast at
20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Utica around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Mississippi.

&&

LAT...LON 3202 9091 3215 9081 3215 9079 3216 9077
      3218 9079 3220 9075 3221 9075 3204 9041
      3184 9059
TIME...MOT...LOC 0001Z 209DEG 15KT 3204 9066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 3, 6:32 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
732 PM CDT Mon Jun 3 2024

MSZ047-048-053-040100-
Warren MS-Hinds MS-Claiborne MS-
732 PM CDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WARREN...
NORTHEASTERN CLAIBORNE AND SOUTHWESTERN HINDS COUNTIES THROUGH 800 PM
CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reganton, or 14 miles southeast of Vicksburg, moving northeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Newman around 735 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Mississippi.

&&

LAT...LON 3229 9082 3219 9055 3205 9066 3205 9072
      3203 9072 3212 9089
TIME...MOT...LOC 0032Z 204DEG 12KT 3216 9072

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 3, 6:52 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
752 PM CDT Mon Jun 3 2024

ARZ075-MSZ018-034-040145-
Chicot AR-Washington MS-Bolivar MS-
752 PM CDT Mon Jun 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHICOT...NORTHWESTERN
WASHINGTON AND BOLIVAR COUNTIES THROUGH 845 PM CDT...

At 751 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Merrisach Lake to near
McGehee to 7 miles north of Montrose. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Dermott around 755 PM CDT.
  Mcmillan Corner around 805 PM CDT.
  Lake Village and Rosedale around 810 PM CDT.
  Gunnison and Scott around 815 PM CDT.
  Benoit, Winterville around 820 PM CDT.
  Greenville and Deeson around 825 PM CDT.
  Metcalfe and Pace around 830 PM CDT.
  Duncan around 835 PM CDT.

Other locations impacted by these storms include Halley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Arkansas...and northwestern Mississippi.

&&

LAT...LON 3412 9066 3363 9079 3321 9105 3329 9146
      3356 9145 3352 9125 3360 9113 3370 9122
      3368 9103 3373 9115 3378 9113 3378 9099
      3385 9107 3393 9101 3397 9109 3396 9097
      3402 9099 3409 9087 3412 9095
TIME...MOT...LOC 0051Z 274DEG 29KT 3412 9123 3367 9136 3340 9153

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19

The radar

The Jackson/Brandon,MS radar (KDGX), 178 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morehouse

When
June 3, 7:02 PM CST
Where
Morehouse County, 3.55 mi W of Bonita
Measured
63 kt (72 mph) estimated gust
Property damage
$30,000
Reported by
Storm Chaser
Coordinates
32.910, -91.730

Numerous trees were blown down, trunk diameters estimated around 12-16 in. Shingles and metal roofing on agricultural structures were compromised and damaged, and items such as garbage cans and patio furniture were blown airborne.

Thunderstorm Wind, Morehouse

When
June 3, 7:10 PM CST
Where
Morehouse County, Bastrop Meml Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.750, -91.900

Trees down across several powerlines on highway 593.

Thunderstorm Wind, West Carroll

When
June 3, 7:35 PM CST
Where
West Carroll County, 0.69 mi N of Forest
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
32.790, -91.420

A few power poles and power lines were broken in portions of the parish.

Thunderstorm Wind, Richland

When
June 3, 7:45 PM CST
Where
Richland County, 0.9 mi SE of Rayville Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.470, -91.760

Multiple trees and powerlines were downed.

Thunderstorm Wind, Franklin

When
June 3, 7:55 PM CST
Where
Franklin County, 0.91 mi SE of Winnsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.160, -91.720

Multiple trees and powerlines were downed.

Thunderstorm Wind, East Carroll

When
June 3, 8:00 PM CST
Where
East Carroll County, 0.69 mi N of Transylvania
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.690, -91.200

Several trees were blown down in various parts of the parish with power outages.

Thunderstorm Wind, Catahoula

When
June 3, 8:25 PM CST
Where
Catahoula County, 0.59 mi E of Manifest
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.700, -91.970

Power lines were downed along LA Highway 8.

Thunderstorm Wind, Catahoula

When
June 3, 8:37 PM CST
Where
Catahoula County, 1.37 mi WSW of Archie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.570, -91.990

Power lines were downed along US 84 near French Fork.

Thunderstorm Wind, Concordia

When
June 3, 8:43 PM CST
Where
Concordia County, 2.72 mi SE of Balina
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.640, -91.670

A few trees were down in the western part of the parish, scattered power outages occured as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191128, 1191137, 1191135, 1191133, 1191129, 1191131, 1191126, 1191127, 1191125.